What’s New in the Patient Safety World

October 2012

ISMP Canada: Another Look-Alike/Sound-Alike Issue

 

 

ISMP Canada this month has a good article about another look-alike/sound-alike (LASA) drug mixup, this time between bisoprolol and bisacodyl (ISMP Canada 2012). The former drug is a beta blocker and the latter a stimulant laxative so mixups between these two drugs can have potentially significant consequences for patients. They analyzed not only the index case reports but found 32 such mixups involving this drug pair in their database. The article is worth reading not just from the standpoint of this specific LASA pair but provides good information on how LASA errors are enabled at each stage of the medication process.

 

They cover such issues as the need to spell out the drug name rather than just repeating the name when receiving a verbal order, handwriting legibility errors, lack of including indication for use, choosing adjacent drugs from drop-down lists, using drug mnemonic codes that are confusing, failure to recognize unusual dosages, failure to recognize that “prn” use of the beta-blocker would be inappropriate, storage of such medications in proximity (particularly if purchased from the same vendor there may be further similarities in packaging and labeling), and failure to involve the patient or caregiver in the medication administration process.

 

They have a good discussion on how confirmation bias increases the likelihood of many LASA errors.

 

Read the article and then make sure your systems incorporate the suggested interventions to prevent such mixups in your facilities, not just for this particular LASA pair but for LASA pair mixups in general.

 

 

References:

 

 

ISMP Canada. Concerned Reporting: Mix-ups Between Bisoprolol and Bisacodyl. ISMP Canada Safety Bulletin 2012; 12(9): 1-6  August 30, 2012

http://www.ismp-canada.org/download/safetyBulletins/2012/ISMPCSB2012-09-ConcernedReporting-BisoprololandBisacodylMixups.pdf

 

 

 

 

 

 

 

 

 


 

 


http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive